How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Bob Your Own Question
Dr. Bob
Dr. Bob, Neurologist (MD)
Category: Neurology
Satisfied Customers: 5330
Experience:  Neurology & Int Medicine (US Trained): 20 yrs experience
61817858
Type Your Neurology Question Here...
Dr. Bob is online now

My son takes keppra 1000mg twice daily. He has been

Resolved Question:

Hi, my son takes keppra 1000mg twice daily. He has been prescribed cetrine 10mg daily. Is this safe to take with the keppra?
Submitted: 1 year ago.
Category: Neurology
Expert:  Dr. Bob replied 1 year ago.

Hi John. Cetrine is a brand name version of the common antihistamine cetirizine.

This medication is safe to take with Keppra at usual doses. No adverse side effects would be expected.

Customer: replied 1 year ago.
Please read information leaflet attached to cetrine. If a patient is predisposed to seizures, then cetrine 10mg daily may be dangerous for that patient.
Expert:  Dr. Bob replied 1 year ago.

Hi John. There are a lot of medications that contain this warning. Manufacturers often include it to cover themselves in the very unlikely event of a seizure. While it is always a possibility, I have never seen this medication trigger a seizure. Keep in mind that alcohol can also be dangerous in those predisposed to seizures. And drinking too much water can also trigger a seizure.

Customer: replied 1 year ago.
Thank you Dr. Bob. I really appreciate you taking the time to reply. My own research indicates the following:
"Seizures or convulsions have been reported in the literature with some first-generation antihistamines (chlorpheniramine, diphenhydramine, pheniramine and pyribenzamine) as well as with some newer-generation antihistamines (astemizole, cetirizine, fexofenadine, loratadine and terfenadine) (1-3). According to the US Food and Drug Administration Adverse Event Reporting System (July 1999), convulsions associated with cetirizine, fexofenadine and loratadine accounted for 2.5%, 3.1% and 2.1% respectively of the total adverse events reported with these drugs". (Reference: http://apps.who.int/medicinedocs/en/d/Js4952e/3.7.html). Our son suffered encephalitis in 2010 and was seizure free on Keppra up to October 2015. He was prescribed cetrine 10mg daily and has suffered 2 major seizures in the last 6 monrths. Both my wife and I are desperately searching for reasons and realise how difficult it is to pinpoint any specific trigger. Again many thanks. Your sincerely, John
Expert:  Dr. Bob replied 1 year ago.

Did his seizures occur within 36 hours of taking the cetrine (while it was in his bloodstream)? Has there been any seizure activity off the cetrine?

Dr. Bob and other Neurology Specialists are ready to help you

Related Neurology Questions